Louisiana, 2009

Lightning Strike in Louisiana, September 13, 2009

September 13, 2009 · NWS SHV · 1 event in 1 county or zone

Early afternoon thunderstorms developed in a very unstable airmass across northern Louisiana on the afternoon of September 13th. These thunderstorms produced a lightning strike which struck a home in Ouachita Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Early afternoon thunderstorms developed in a very unstable airmass across northern Louisiana on the afternoon of September 13th. These thunderstorms produced a lightning strike which struck a home in Ouachita Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 13, 9:22 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 13, 9:22 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1022 AM CDT SUN SEP 13 2009

.DISCUSSION...
RAINFALL ACROSS THE CWA HAS DIMINISHED SOMEWHAT THIS MORNING AS
SOME DRIER MID LEVEL AIR WORKS INTO THE REGION. NO DOUBT THERE
WILL BE SOME MORE CONVECTION LATER THIS AFTERNOON...AS THE
STATIONARY LOW PRESSURE OVER CENTRAL TEXAS CONTINUES TO BRING
MOISTURE NORTHWARD. HOWEVER...THE TIMING ON THIS TEMPORARY BREAK
WILL ALLOW AN OPPURTUNITY TO CANCEL THE CURRENT FLASH FLOOD
WATCH...WHICH WAS VALID UNTIL 7 PM THIS EVENING. IF THERE IS GOING
TO BE ANY ADDITIONAL HEAVY RAIN...IT WOULD BE TONIGHT...SO WILL
TAKE A CLOSER LOOK AT THIS TIME PERIOD ON THE AFTERNOON FORECAST
PACKAGE. IF ANOTHER WATCH IS ISSUED FOR TONIGHT...IT WOULD ONLY
INCLUDE THE NORTHERN ONE THIRD OF THE CWA...THE AREA WHERE THE
MOST RAIN FELL LAST NIGHT.

NO OTHER SIGNIFICANT CHANGES TO FORECAST AT THIS TIME.

&&

.AVIATION...
MUCH OF THE AREA IS SEEING A BREAK FROM THE MEASURABLE
RAINFALL...BUT STILL FOG AND DZ KEEPING LIFR/IFR. EXPECT NO BETTER
THAN MVFR TODAY AS THE UPPER LEVEL LOW OVER SOUTHEAST TEXAS IS
TAPPING THE TROPICAL MOISTURE OUT OVER THE GULF AND SWINGING IN
TSTMS TO OUR SOUTH AND EAST.  AS CIGS CONTINUE TO LIFT THIS AM...A FEW
BREAKS MAY ADD LOW LEVEL INSTABILITY TO THE MIX AND CROP SOME AREAS
OF TSTMS BY LUNCH AND ANYTIME DURING THE AFTERNOON FOR THAT
MATTER...LOOK FOR VCTS IN THE NEXT CYCLE WITH AMENDMENTS AS
NECESSARY...UNLESS DEVELOPMENT OCCURS EARLIER THAN EXPECTED. LOOKING
FOR MORE SOUP OVERNIGHT WITH LIFR/IFR AFTER SUNDOWN.  /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  81  68  82  68  83 /  70  70  70  60  30
MLU  82  70  83  69  85 /  70  70  70  60  50
DEQ  77  65  78  66  81 /  70  70  70  40  50
TXK  79  66  79  67  82 /  70  70  70  40  30
ELD  81  68  82  68  84 /  70  70  70  60  50
TYR  79  66  79  65  82 /  70  70  40  30  30
GGG  80  67  80  66  82 /  70  70  40  30  30
LFK  83  68  83  66  84 /  70  70  50  40  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/24
Hazardous weather outlook, Sep 13, 10:22 AM CST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1122 AM CDT SUN SEP 13 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-141630-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1122 AM CDT SUN SEP 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Shreveport radar (KSHV), 159 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ouachita

When
September 13, 1:00 PM CST
Where
Ouachita County, 1.35 mi ENE of Steven
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.510, -92.150

The fire department reported that a home in West Monroe caught fire from a lightning strike. No injuries were reported.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188660.